[font="comic sans ms"] when i first got into ltc, i didn't realized how common frequent loose stools were (with bolus and continuous feeders) until i started talking to the cnas about the bowel patterns. it's been my experience over the years that most of my g-tube feeders have some issues with intolerance. everything from high residuals, gas/bloating, nausea and or vomiting, loose frequent stools up to frequent bouts of diarrhea. it seems like many are also setting up for ibs, colitis, c-diff, h-pylori etc. i have noticed that those without their gallbladders have a particularly tough time. i've done a little research on my own and have found studies that many of these symptoms are common. i had a peds case in home health care with a tube. family refused the enteral formulas and went with liquified foods with pediasure to suppliment. this patient did great! good muscle mass, no excess fatty weight and normal soft stools. i have found that when you alert mds to the problem, they switch formulas and/or change the flushes or feeding times/amounts - this has rarely solved the problem. i am wondering if anyone else has had similiar experience with this. thanks!
Sep 7, '06
I wish I knew the answer for the frequent loose stools with tube feedings. I know that maintaining GI motility is so important for recovery but I had a patient that had a cardiac arrest at home and we're not sure at this point how much recovery she can hope for. For now, she is on multiple antibiotics and is being fed via NG tube. Her loose stool output is nearly constant and she has a horrible rash from the tops of her thighs all the way around her peri-area. My NCA was very good about frequent changes and turns but things are not really improving. I'm wondering if TPN would be a better way to go for this poor lady until we find out what level of functioning she can achieve? At this point, she can grip but not lift, smile and track with her eyes, but not speak. Her breathing is very labored and she needs frequent NT suctioning. With all of her other needs, the near-constant diarrhea state just about puts us over the top with patient load. The nutritionist wrote me a nasty gram already for not increasing her tube feeding rate but I am more concerned about her labored breathing and potential for heart failure at this point.
Sep 8, '06
Yes! That's exactly what I'm talking about! When the diarrhea begins excoriating the tissues, you get orders for pastes and creams and the Pt. gets a new (chargable)diagnosis of chronic diarrhea. The diarrhea upsets the balance of natural flora and he/she ends up with C-diff or H-pylori. From there, you get colitis, yeast infections from all of the ABTs and worsening skin conditions. If the flushes aren't increased, they become dehydrated. If they're increased too much and their weakened hearts can't take it, they may be at risk for acute CHF. I was sad to hear about your patient. Tpn sounds like a good idea. Thanks for responding!